Calling Dr. Bauer …
Dear Dr. Bauer,
I have emphysema and have been inhaling either Spiriva or Advair for about three years. I have just been diagnosed with glaucoma and can no longer take these inhalers. I also stopped my nasal spray. Could the inhalers have caused the glaucoma? Can I get any relief from some other inhaler or nasal spray?
All medications have side effects and, unfortunately, this is also true for your inhalers. On the good side, chances of serious side effects from most inhalers are very small.
The most common side effect of inhaled bronchodilators such as albuterol can be a rapid pulse rate or irregular heart beat. This is usually only a prob- lem at high doses or with overuse. There have been some special concerns raised by the Federal Drug Administration (FDA) lately about Salmeterol, the long- acting bronchodilator component of Advair and Serevent. I believe most pul- monary specialists believe these medications are still very effective and may have an important role in optimal asthma/COPD treatment. They probably should not be the very first or only inhaler used to control breathing symptoms.
Inhaled steroids are the cornerstone of asthma treatment and may also be helpful in COPD patients. Most common side effects include a hoarse voice or yeast infection in the mouth. In general, the risk of serious side effects of inhaled steroids is much less than taking oral steroids. Risks of osteoporosis, glaucoma or cataracts are significant when taking long-term oral steroids, but are extremely low with usual doses of inhaled steroids. In most cases the ben- efits of this type of inhaler outweighs the small risks.
It’s that time of year again. I would like to take this moment to thank all of our Pulmonary Paper readers for their support. Please share your knowl- edge about lung disease with friends. We all have a lot to offer each other. Best wishes for great times in 2008.